Texas, 2007

Tornado in Texas, August 18, 2007

August 18, 2007 · NWS OUN · 1 event in 1 county or zone

Tropical Storm Erin, the fifth named storm of the 2007 Atlantic Hurricane season, developed quickly over the northeast Gulf of Mexico on the 15th, before moving onshore during the morning hours of the 16th. Erin moved onshore near Lamar, TX as a weak tropical storm, but was quickly downgraded to a tropical depression as it moved over land.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Tropical Storm Erin, the fifth named storm of the 2007 Atlantic Hurricane season, developed quickly over the northeast Gulf of Mexico on the 15th, before moving onshore during the morning hours of the 16th. Erin moved onshore near Lamar, TX as a weak tropical storm, but was quickly downgraded to a tropical depression as it moved over land. The tropical depression moved northwest over the Edwards Plateau toward west Texas. Erin maintained her depression status as it then began to move northeast toward western north Texas during the afternoon hours of Saturday, August 18th. A very tropical airmass was in place along and east of this feature, extending over the entire western north Texas area. Heavy rainfall developed along and east of the center, which moved slowly to the northeast. Low-level wind shear north and east of Erin increased throughout the evening, with one tornado reported in northwest Clay county. Minor damage was reported with this tornado, mainly to some pecan trees. Fortunately, no one was injured with the tornado. As the evening progressed, a strong low-level jet developed, with additional thunderstorms developing and moving over parts of northern Texas. Although very strong winds and tornadoes were reported farther north into Oklahoma during the early morning hours, heavy rain was the main impact in northern Texas. However, flooding was held in check through the morning. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 18, 12:56 PM CST, 5 hours 57 minutes earlier.

Area forecast discussion, Aug 18, 12:56 PM CST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
156 PM CDT SAT AUG 18 2007

.SHORT TERM...
LOW-LEVEL CENTER OF T.D. ERIN REMAINS WELL DEFINED IN SFC/RADAR/
SATELLITE DATA FIELDS. SYSTEM LIKELY TO REMAIN STRONGER AND MORE
CONCENTRATED AT LOW LEVELS THAN MOST IF NOT ALL OF THE MODEL
PROGS. DIURNAL CONVECTION TO CONTINUE THIS EVENING E/NE OF CENTER
WHERE PW VALUES REMAIN AOA 2 INCHES. TYPICAL DAY/NIGHT TRENDS
SUGGEST THIS CONVECTION WILL LESSEN IN COVERAGE/INTENSITY THIS
EVENING BEFORE REDEVELOPING OVERNIGHT IN A MORE CONCENTRATED AREA
SOMEWHERE NEAR THE CENTER. LATTER MOST LIKELY TO BE IN THE SW
QUADRANT OF OK BUT EXACT LOCATION HARD TO PIN DOWN. CONSIDERED
EXPANDING FLASH FLOOD WATCH E/NE TOWARD CENTRAL OK... BUT WITH
EXPECTED CONTRACTION OF HEAVIER PRECIP CLOSER TO THE CENTER
OVERNIGHT WE WILL LEAVE THE WATCH AREA INTACT. LATER SHIFTS MAY
NEED TO EXPAND WATCH DEPENDING ON PRECIP TRENDS THIS EVENING AND
OVERNIGHT. POPS ARE INCREASED MAINLY SW OVERNIGHT... BUT LIKELY
POPS AND LOCALLY HEAVY RAIN ARE EXPANDED E/NE INTO CENTRAL OK. POPS
ON SUN ARE INCREASED TO LIKELY OVER MUCH OF THE HEART OF THE
CWA... BENEATH THE SLOW-MOVING LOW/MID LEVEL CENTER... ALONG WITH
CONTINUED MENTION OF LOCALLY HEAVY RAIN GIVEN TROPICAL NATURE OF
BOTH AIRMASS AND THE RESPONSIBLE SYSTEM. WILL FOLLOW THE HPC 6-H
QPF CLOSELY. HIGH TEMPS LOWERED DUE TO CLOUDS/PRECIP BUT LOWS
EXPECTED TO REMAIN ON THE WARMER SIDE DUE TO LOW-LEVEL
WINDS/CLOUDS/MOISTURE.

.LONG TERM...
NOT MUCH CHANGE TO FORECAST FOR MON AND BEYOND. CHANGING OF THE
GUARD EARLY NEXT WEEK - SO TO SPEAK - AS ERIN REMNANTS PROCEED E
WHILE CURRENT S-FL UPPER LOW MOVES W TOWARD TX. NET RESULT FOR S
PLAINS IS PERSISTING BREAK IN THE SUBTROPICAL RIDGE... WHICH LEADS
TO HIGH TEMPS BEING KEPT A LITTLE BELOW CLIMATOLOGY. DESPITE THE
BREAK IN THE UPPER RIDGE OVERHEAD... PRECIP CHANCES APPEAR LIMITED
DUE TO LACK OF A FRONT OR OTHER FOCUSING MECHANISM.

CURRENT TPC/HPC PROJECTIONS OF MAJOR HURRICANE DEAN INDICATE THE
STORM - AND ATTENDANT EFFECTS - WILL REMAIN S OF HERE THROUGH AT
LEAST NEXT SAT. THERE IS SOME CONCERN THAT THE W-WARD MOVING UPPER
LOW AHEAD OF THE HURRICANE COULD BE THE WILD CARD AND ALTER THE
MID- LEVEL STEERING FLOW AHEAD OF DEAN ENOUGH TO NUDGE IT A TAD
FARTHER N. THIS IS NOT SEEN IN THE CURRENT MODEL DATA THOUGH...
AND THUS IT APPEARS LIKELY AT THIS TIME THAT ANY AFFECT ON THE
OK/NTX AREA WOULD BE LIMITED TO REMNANTS OF THE STORM RECURVING
AND COMING BACK ACROSS EARLY IN THE WEEK OF 26 AUG. REFER TO
LATEST FORECASTS AND DISCUSSIONS BEING ISSUED BY TPC/NHC.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  73  86  73  91 /  60  60  30  10
HOBART OK         72  85  74  93 /  90  60  20  10
WICHITA FALLS TX  75  88  76  93 /  80  60  20  10
GAGE OK           71  89  72  95 /  50  30  10  10
PONCA CITY OK     73  88  75  92 /  50  50  30  10
DURANT OK         74  92  73  92 /  40  40  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR OKZ021-022-033>038-
     044.

TX...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR TXZ083>089.

&&

30/24
Hazardous weather outlook, Aug 18, 5:00 PM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
600 PM CDT SAT AUG 18 2007

OKZ004>048-050>052-TXZ083>090-191200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
600 PM CDT SAT AUG 18 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL OCCUR ACROSS PARTS OF OKLAHOMA AND WESTERN NORTH
TEXAS THROUGH TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE.

DISCUSSION...
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
OKLAHOMA AND NORTH TEXAS AS TROPICAL DEPRESSION ERIN MOVES TOWARD
THE AREA FROM THE EASTERN TEXAS PANHANDLE. THE PRIMARY CONCERN WILL
BE LOCALLY HEAVY RAINFALL WITH THE VERY EFFICIENT RAIN PRODUCING
SHOWERS IN THE TROPICAL AIRMASS. ISOLATED SEVERE THUNDERSTORMS WILL
ALSO BE POSSIBLE THROUGH THIS EVENING. DUE TO TURNING WINDS AROUND
THE TROPICAL DEPRESSION... STRONG WIND SHEAR WILL BE SUFFICIENT FOR
BRIEF FUNNEL CLOUDS OR WEAK TORNADOES TO BE POSSIBLE. THE POTENTIAL
FOR FUNNEL CLOUDS OR TORNADOES IS EXPECTED TO DECREASE LATER THIS
EVENING WITH THE LOSS OF HEATING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY AUG 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL WILL LIKELY OCCUR ACROSS PORTIONS OF SOUTHWEST
OKLAHOMA AND PORTIONS OF WESTERN NORTH TEXAS... WHICH COULD LEAD TO
FLASH FLOODING. FOR ADDITIONAL INFORMATION SEE THE FLASH FLOOD WATCH
PRODUCT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THE REMAINS OF TROPICAL STORM ERIN ARE EXPECTED TO CONTINUE
PRODUCING SHOWERS AND ISOLATED THUNDERSTORMS OVER THE AREA THROUGH
THE WEEKEND.

OTHER HAZARDOUS WEATHER...
ALTHOUGH TEMPERATURES WILL NOT BE AS HOT THIS WEEKEND WITH THE
CLOUDS AND SHOWERS ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM
ERIN...TEMPERATURES ARE EXPECTED TO BE QUITE WARM AGAIN OVER THE
EARLY AND MIDDLE PART OF NEXT WEEK. HEAT INDEX READINGS WILL ONCE
AGAIN REACH THE 100 TO 105 RANGE OVER PORTIONS OF OKLAHOMA AND NORTH
TEXAS TUESDAY AND WEDNESDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.

30/25

In the hours before

Special weather statement, Aug 18, 5:25 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
625 PM CDT SAT AUG 18 2007

OKZ044-TXZ086-090-190000-
COTTON OK-WICHITA TX-CLAY TX-
625 PM CDT SAT AUG 18 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY...COTTON AND EASTERN
WICHITA COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED JUST NORTHEAST OF WICHITA FALLS AT
625 PM CDT...MOVING NORTH AT 30 MPH. WINDS OF 40 TO 50 MPH ARE
POSSIBLE. IN ADDITION BRIEF FUNNEL CLOUDS WILL ALSO BE POSSIBLE.
Special weather statement, Aug 18, 5:43 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
643 PM CDT SAT AUG 18 2007

OKZ039-044-045-190015-
COTTON OK-JEFFERSON OK-STEPHENS OK-
643 PM CDT SAT AUG 18 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR EASTERN COTTON...WESTERN
JEFFERSON AND WESTERN STEPHENS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF HASTINGS AT
643 PM CDT...MOVING NORTH AT 25 MPH. WINDS OF AROUND 40 MPH ARE
LIKELY WITH THIS STORM. BRIEF FUNNEL CLOUDS WILL ALSO BE POSSIBLE.
Special weather statement, Aug 18, 6:02 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
702 PM CDT SAT AUG 18 2007

OKZ039-190030-
STEPHENS OK-
702 PM CDT SAT AUG 18 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR STEPHENS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER WAURIKA LAKE AT 702 PM
CDT...MOVING NORTHEAST AT 25 MPH. VERY HEAVY RAIN ALONG WITH WINDS
OF 40 TO 50 MPH ARE LIKELY WITH THIS STORM.  BRIEF FUNNEL CLOUDS
WILL ALSO BE POSSIBLE.
Special weather statement, Aug 18, 6:05 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
705 PM CDT SAT AUG 18 2007

OKZ044-190030-
COTTON OK-
705 PM CDT SAT AUG 18 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR EASTERN COTTON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF TAYLOR AT 705
PM CDT...MOVING NORTHEAST AT 25 MPH. VERY HEAVY RAIN AND WINDS
AROUND 40 MPH ARE LIKELY WITH THIS STORM.
Special weather statement, Aug 18, 6:13 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
713 PM CDT SAT AUG 18 2007

OKZ044-TXZ086-090-190045-
COTTON OK-WICHITA TX-CLAY TX-
713 PM CDT SAT AUG 18 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHWEST CLAY...COTTON AND
EASTERN WICHITA COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER WICHITA FALLS AT 713 PM
CDT...MOVING NORTHEAST AT 35 MPH. A BRIEF PERIOD OF VERY HEAVY RAIN
AND WIND GUSTS TO AROUND 40 MPH ARE LIKELY WITH THIS STORM. BRIEF
FUNNEL CLOUDS ARE ALSO POSSIBLE.
Special weather statement, Aug 18, 6:29 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
729 PM CDT SAT AUG 18 2007

OKZ039-190100-
STEPHENS OK-
729 PM CDT SAT AUG 18 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR STEPHENS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED NEAR DUNCAN AT 729 PM CDT...MOVING
NORTHEAST AT 25 MPH. BRIEF HEAVY RAIN...SMALL HAIL AND WINDS OF
AROUND 40 MPH ARE LIKELY WITH THIS STORM. BRIEF FUNNEL CLOUDS ARE
ALSO POSSIBLE.

The radar

The Altus AFB radar (KFDR), 64 km away, was scanning. The volume nearest the first event began at 00:55 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Clay

When
August 18, 6:53 PM CST to 6:57 PM CST
Where
Clay County, 1 mi NNE of Thornberry to 2 mi NNE of Thornberry
Rating
EF1
Path length
1 mi
Path width
100 yd
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.083, -98.373

A tornado moved north near Thornberry, TX. Several large pecan trees were snapped and a number of birds were found dead. The largest pecan tree was 2 to 3 feet in diameter.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56378.